HDCN Ask the Professor: Calciphylaxis and Protein C deficiency

Question: I am presently involved in the care of our a patient with calciphylaxis. The patient is suffering severe and difficult to control pain, related to necrotic leg ulcers. Protein C and S deficiencies have been desrcibed in calciphylaxis and protein C concentrate has been used in treating warfarin-induced skin necrosis, which bears some pathologic resemblence to calciphylaxis.

I would appreciate your expert comment on the potential for using protein C concentrate in the treatment of calciphylaxis. By the way, the serum parathyroid levels are normal and the calcium phosphorus product is not increased.

Paul S. Sohi MD (Dalhousie University, Saint John, NB CANADA)


Response by:
Dr. David J. Leehey (Associate Professor of Medicine, Loyola University at Chicago School of Medicine)

Calciphylaxis is a rare but probably underreported clinical entity characterized by arterial calcifications and tissue ischemia. It is seen most commonly in dialysis and transplant patients. Its incidence is probably increased in diabetic patients and patients with severe secondary hyperparathyroidism (although hyperparathyroidism may not be present in all patients). Clinically it presents with areas of ischemic necrosis that develop in the skin, fat, and occasionally muscle, resulting in purplish skin nodules that evolve into black eschars. The lesions are most often found on the distal extremities and especially the digits. Its pathogenesis is poorly understood. A role for PTH is suggested by frequent clinical improvement after parathyroidectomy.

Because of the similarity of the lesions of calciphylaxis to the lesions seen in warfarin-induced skin necrosis, it has been suggested that alterations in the natural anticoagulants protein C and S may be involved in its pathogenesis. Protein C is a vitamin K-dependent protein that selectively inactivates factors Va and VIIIa; this action is facilitated by the presence of the cofactor protein S, which is also vitamin K-dependent. Protein S forms complexes with protein C on phospholipid membranes, enhancing protein C binding and accelerating the inactivation of factor Va. A syndrome of skin necrosis due to vitamin K deficiency in a patient with ESRD not taking warfarin has been described, indicating the critical role of vitamin K deficiency in the development of skin lesions (Soundararajan et al. Am J Med 1992; 93:467-70). Renal failure causes a disproportionate reduction in functional protein C activity compared to antigen levels (Vaziri et al. Arch Phys Med Rehab 1987; 68:791-3). Possible causes include an unidentified dialyzable inhibitor in uremic plasma (accounting for the increased activity seen after dialysis), and either increased formation or reduced clearance of complexes formed by protein C and its protein inhibitors.

Mehta et al (Am J Med 1990; 88:252-7) described 5 patients with ESRD and calciphylaxis and compared them to 12 ESRD patients without evidence of calciphylaxis, 8 patients with nephrotic syndrome, and 8 healthy volunteers. Protein C antigen levels were measured by rocket immunoelectrophoresis and functional activity quantitated by a chromogenic assay. Skin biopsy specimens of 3 involved patients showed thrombotic occlusion of venules identical to that seen in warfarin-induced skin necrosis. Protein C activity (but not antigen) levels were significantly reduced in patients with calciphylaxis compared to the other 3 groups. Further unpublished studies by this group indicated that patients with calciphylaxis had an excess of two naturally occuring inhibitors of activated protein C, alpha-1-antitrypsin inhibitor and plasminogen activator inhibitor. Recently, Rostaing et al. (Am J Nephrol 1995: 15:524-7) described a dialysis patient with hyperparathyroidism and calciphylaxis who had low functional protein S levels (protein C activity was normal). Parathyroidectomy was without benefit.
(January, 1996)

This question was also posted on NEPHROL, where the following response from Ravi L. Mehta, MD, (University of California at San Diego Medical Center) was obtained:

We had initially explored the idea of a possible relationship as the lesions seen in calciphylaxis are strikingly similar to those described in Coumarin necrosis. We studied 5 patients with typical and extensive lesions of calciphylaxis seen at the University of Rochester in NY and found the following:

1) there appeared to be no decrease in the level of protein C antigen in comparison to other dialysis patients, healthy volunteers and patients with nephrotic syndrome.

2) When protein C activity is measured however, it is low and if expressed as a specific activity (activity/antigen) patients with calciphylaxis have the lowest activity although it is also reduced in other dialysis patients and nephrotics.

3) We hypothesized that one of the factors in calciphylaxis may be a failure of the natural anticoagulant pathway to prevent microvascular clotting thereby setting up localized ischemia. We found that skin biopsies in three patients showed thrombotic occlusion of venules similar to that seen in warfarin induced skin necrosis.

4) Following these initial studies reported in Am J Med 1990, 88:252-258, we asked the question what was resulting in the decreased functional activity of activated protein C (APC). With the collaboration of Dr Mary Jo Heeb at the Scripps clinic here we evaluated the possibility of inhibitors of APC. Our results (unpublished) showed that patients with calciphylaxis had an excess of the APC alpha 1 antitrypsin inhibitor complexes and also the APC plasminogen activator inhibitor. Both of these inhibitors are natural inhibitors of APC. Unfortunately we did not have enough stored samples from calciphylaxis patients to pursue these studies further and have not seen too many new patients in San Diego.

I believe there have been further publications on this subject in hemodialysis patients and also recent descriptions of APC resistance however we have not investigated this further. I do believe that this is an intriguing area for further research as APC is now available as a research tool and it may be interesting to use it in patients with calciphylaxis. I know that the Scripps clinic team were trying it as an anticoagulant in experimental models of hemodialysis but I am not sure if the results were published. It may be helpful for other subscribers who are more familiar with the basic advances in the natural anticoagulant pathway to comment on this topic. I see it being relevant not only for calciphylaxis but the broader question of access thrombosis in hemodialysis patients.


For slides of calciphylaxis-associated skin lesions, click here.

(January, 1996)


Editor's note:
Actually, Dr. Sohi's question has not really been answered. Is anyone aware of use of protein C concentrate to treat calciphylaxis in dialysis patients?






When I was in training in the early 1960's, I tried to use the small bowel as an artificial kidney, with no success of course. However, we were struck by the development of severe degenerative vascular disease of all arterial vessels. The lesions were similar, (not identical) to atherosclerosis and were characterized by the deposits of calcium oxalate in the media, with grossly abnormal intima. Calcium oxalate crystals were deposited in the myocardium as well. These crystals "fractured" the myocardial cells. Most of our patients (6 or so) died suddenly of arrhythmias. I don't recall the details, but the paper was published in the 1964 volume (Vol 10??) of the Procedings of the American Society of Artificial Organs (ASAIO). In those days, Hans Selye of McGill University in Montreal was highly interested in Calciphylaxis but we did not associate our findings with this disturbance. Unfortunately, I did not persue this subject any further and it has remained dormant for the last 35 years.
Vincent R. Pateras M.D. (v-pateras@nwu.edu)
Evanston, IL USA-Wednesday, May 29, 1996 at 21:44:46 (CDT)